Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
2Practice problems
1.Nursing fundamentalsMedium
How should an unconscious patient be positioned for mouth care?
ASitting fully upright with the head bent forwards
BProne with the face in the pillow
COn their side with the head turned, with suction ready
DFlat on their back with the head tilted back
2.Nursing fundamentalsHard
A patient asks for a same-sex nurse for intimate care because of their religious beliefs. What should the nurse do?
AAgree, but only if the patient has a written note from a religious leader
BTell the patient they must accept whoever is on duty
CArrange it where possible and record the preference in the care plan
DRefuse, as all nurses are equally qualified
3.Infection control & patient safetyMedium
A peripheral IV site is red, warm and tender along the vein. What should the nurse do?
ARemove the catheter and insert a new one at another site if still needed
BFlush the catheter harder to clear the vein and keep using the same site
CApply a warm pack and keep using the same site
DIncrease the infusion rate to finish the bag sooner
4.Infection control & patient safetyHard
A nurse teaches parents about firearm safety at home. Which statement shows a need for further teaching?
A“We keep all the ammunition locked away separately from the gun.”
B“We will ask other parents about guns before play dates.”
C“We keep the gun loaded in the nightstand, and the children know not to touch it.”
D“We store the gun unloaded in a locked safe in the bedroom.”
5.Prioritization & delegationMedium
During an IV vancomycin infusion, a patient develops flushing and itching of the face and neck. What should the nurse do first?
AIgnore it, because flushing is always harmless and passes
BApply a warm compress to the face and neck
CStop or slow the infusion and inform the provider
DSpeed up the infusion to finish it quickly
6.Prioritization & delegationHard
Which finding after a laparoscopic cholecystectomy is expected and needs only reassurance and comfort measures?
AYellow skin with dark urine on the second day
BA heart rate of 125/min with a falling blood pressure
CRight shoulder pain from the gas used during surgery
DIncreasing abdominal pain with a temperature of 39 °C
7.Clinical nursingMedium
Which pattern is typical of relapsing–remitting multiple sclerosis?
ASudden severe headache with neck stiffness
BAttacks of symptoms, such as visual loss or numbness, that improve between relapses
CA single stroke that leaves permanent weakness
DConstant weakness that starts in the feet and spreads upwards after a viral illness
8.Clinical nursingHard
A hypotensive postoperative patient is given a fluid bolus. Which findings suggest a good response?
AThe heart rate falls, blood pressure rises and urine output improves
BThe capillary refill time becomes longer
CThe heart rate rises further and the patient becomes more confused
DThe respiratory rate rises and new lung crackles appear
9.Lab values & electrolytesMedium
A patient with hyperkalemia is prescribed an oral potassium binder such as patiromer or sodium zirconium cyclosilicate. How does this drug lower potassium?
AIt stops the kidneys from absorbing water in the tubules
BIt protects the heart muscle against high potassium levels
CIt moves potassium into cells in the next few minutes
DIt binds potassium in the gut so it leaves in the stool
10.Lab values & electrolytesHard
Which finding most strongly suggests that a patient’s raised creatinine is due to acute kidney injury rather than long-standing chronic kidney disease?
AThe patient has long-standing anemia
BThe creatinine was normal three days ago and has doubled since
CThe patient has had a high creatinine for many years
DThe patient has small kidneys on an ultrasound scan
11.PharmacologyMedium
Which fraction of a drug in plasma can reach the receptor and produce an effect?
AThe unbound (free) fraction
BThe fraction bound to globulins
CThe fraction bound to albumin
DThe fraction stored in red blood cells
12.PharmacologyHard
Why must several weeks pass before starting an MAO inhibitor after stopping fluoxetine?
AFluoxetine and its active metabolite have very long half-lives
BFluoxetine must first be converted into an MAO inhibitor
CMAO inhibitors are absorbed only after fluoxetine is gone
DFluoxetine permanently and irreversibly blocks MAO enzymes
13.Med-surg: cardiovascular & respiratoryMedium
Which position is usually best for the legs of a patient with chronic venous insufficiency and ankle swelling?
ARaised above the level of the heart when resting
BCrossed at the knees while sitting
CHanging down over the side of the bed
DKept still in a standing position for long periods
14.Med-surg: cardiovascular & respiratoryHard
Seconds after an intramuscular injection, a patient becomes pale, sweaty and faint, with a heart rate of 48/min. There is no rash, wheeze or swelling, and they recover quickly when laid flat. What is the most likely cause?
AA myocardial infarction
BAnaphylaxis
CA vasovagal reaction
DA tension pneumothorax
15.Med-surg: neuro, endocrine & renalMedium
A stroke patient understands what is said but struggles to find words and speaks in short, effortful phrases. What type of aphasia is this?
AReceptive (Wernicke's) aphasia
BExpressive (Broca's) aphasia
CGlobal aphasia with no understanding
DDysarthria from weak facial muscles
16.Med-surg: neuro, endocrine & renalHard
A patient has erratic glucose readings. The nurse finds a soft, rubbery lump where they always inject. What is the most important teaching?
ADouble the insulin dose because the lump blocks the insulin
BKeep injecting into the lump, because it hurts less there
CUse healthy sites and check glucose often, as less insulin may be needed
DMassage the lump firmly after every injection
17.Med-surg: GI, perioperative & oncologyMedium
Which factor can precipitate hepatic encephalopathy in a patient with cirrhosis?
ARegular gentle walking
BA low-salt diet
CA high fluid intake
DConstipation
18.Med-surg: GI, perioperative & oncologyHard
After two days of large volumes of IV 5% glucose, a postoperative patient becomes confused with a headache. Sodium is 124 mmol/L. What is the likely cause?
AHyponatraemia from hypotonic fluids
BHypernatraemia from too much salt
CNormal confusion after any anaesthetic
DHypoglycaemia from the glucose
19.Maternity & obstetric nursingMedium
At 32 weeks the fundal height is 37 cm. Which explanation should be considered?
AThe fetus has dropped into the pelvis
BA multiple pregnancy or excess amniotic fluid
CToo little amniotic fluid
DFetal growth restriction
20.Maternity & obstetric nursingHard
A newborn whose mother had a fever and prolonged rupture of membranes is well at birth. Why does the nurse monitor this baby closely?
AThe baby will certainly develop jaundice
BThe baby is likely to be post-term
CThe baby has a higher risk of early sepsis
DThe baby has a higher risk of hip dysplasia
21.Pediatric nursingMedium
How is urine output measured in an infant wearing nappies?
AWeigh the wet nappy and subtract the dry weight; 1 g is about 1 mL
BSqueeze the nappy out into a measuring jug and read the volume
CCount only the number of nappy changes in each shift
DEstimate it from how heavy the nappy feels in the hand
22.Pediatric nursingHard
A 10-year-old with cystic fibrosis is going to play football on a hot day. What should the nurse teach?
ARestrict fluids to prevent extra mucus
BSkip the pancreatic enzymes on sports days to avoid stomach cramps
CAvoid all exercise, because it damages the lungs
DDrink more and add extra salt, because more salt is lost in sweat
23.Mental health nursingMedium
Which side effects should the nurse monitor for in a patient starting donepezil?
AWeight gain and high blood glucose
BDry mouth, constipation and urinary retention
CTremor, thirst and passing large amounts of urine
DNausea, diarrhoea and a slow heart rate
24.Mental health nursingHard
An 83-year-old becomes confused and constipated and cannot pass urine. She takes amitriptyline, oxybutynin and an over-the-counter sleep aid with diphenhydramine. What is the most likely cause?
AA sign that she needs a higher dose of amitriptyline
BSudden-onset Alzheimer's disease
CThe combined anticholinergic effects of her medicines
DThe normal effects of ageing
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose is charted at 11:50 AM. Which entry is the same time on the 24-hour clock? Click it.
11:50 AM
123:50
210:50
311:50
412:50
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension every 12 hours for 5 days. The suspension comes in 100 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?
1 tspevery 12 hours5 days100 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
A prefilled syringe of epinephrine (adrenaline) is labelled 1:10 000 (0.1 mg/mL). The prescription is 1 mg IV in cardiac arrest. What volume V do you give?
1:10 0001 mg
V = mL
28.Dosage calculationsHard
The prescription is 350 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?
350 units1000 units/mL
V = mL
29.IV infusion ratesMedium
1000 mL was ordered over 10 hours. After 8 hours you find that 210 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?
1000 mL / 10 hafter 8 h: 210 mL
R = mL/h
30.IV infusion ratesHard
1000 mL was ordered over 12 hours. After 4 hours you find that 730 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?
1000 mL / 12 hafter 4 h: 730 mL
Δ = %
31.Pediatric & critical-care dosingMedium
Practice exercise (made-up values, not clinical guidance). An infusion of 250 units of regular insulin in 250 mL runs at 3 mL/h. How many units per hour D does the patient receive?
250 units/250 mL3 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 16 mL/h. The patient weighs 105 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.
500 mg/250 mL16 mL/h105 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 87 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.
87 kg12 hurine: 150 mLurine: 300 mLvomit: 100 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 08:45 and runs by pump at 60 mL/h. How many mL V are left in the bag at 14:15?
1000 mL60 mL/h08:45 → 14:15
V = mL
35.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: constantly moist; activity: chairfast; mobility: very limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.
6–23
B =
36.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 21/min, SpO₂ 95% on supplemental oxygen, blood pressure 136/82 mmHg, pulse 40/min, alert, temperature 38.1 °C. Which clinical risk group does the patient fall into? Click it.
RR 21SpO₂ 95%O₂SBP 136HR 40AT 38.1 °C
1low
2low–medium
3medium
4high
37.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.56, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.
pH 7.56PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 24 mmol/L
1uncompensated
2partially compensated
3fully compensated
38.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.24, PaCO₂ 24 mmHg (3.2 kPa), HCO₃⁻ 10 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.24PaCO₂ 24 mmHg (3.2 kPa)HCO₃⁻ 10 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
This lead II strip shows an AV block with an irregular ventricular rhythm. Use the 6-second method to find the ventricular rate in beats per minute.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
3Solutions
1.Nursing fundamentals
Answer: C · On their side with the head turned, with suction ready
Why this is the answer
Side-lying lets fluid drain from the mouth instead of into the airway. Only small amounts of fluid are used, and suction is kept at hand to reduce the risk of aspiration.
Answer
C · On their side with the head turned, with suction ready
2.Nursing fundamentals
Answer: C · Arrange it where possible and record the preference in the care plan
Why this is the answer
Respecting such preferences supports dignity and trust. The nurse arranges it whenever possible, records it and explains if it cannot be met in an emergency.
Answer
C · Arrange it where possible and record the preference in the care plan
3.Infection control & patient safety
Answer: A · Remove the catheter and insert a new one at another site if still needed
Why this is the answer
Redness, warmth and tenderness along the vein indicate phlebitis, which can lead to infection. The catheter is removed and, if IV access is still needed, a new one is placed at a different site.
Answer
A · Remove the catheter and insert a new one at another site if still needed
4.Infection control & patient safety
Answer: C · “We keep the gun loaded in the nightstand, and the children know not to touch it.”
Why this is the answer
Firearms in homes with children should be stored unloaded and locked, with ammunition stored separately and locked. Telling children not to touch a gun does not reliably prevent injuries.
Answer
C · “We keep the gun loaded in the nightstand, and the children know not to touch it.”
5.Prioritization & delegation
Answer: C · Stop or slow the infusion and inform the provider
Why this is the answer
Flushing of the upper body during vancomycin is usually an infusion reaction related to the rate. The nurse stops or slows the infusion, assesses for anaphylaxis and informs the provider.
Answer
C · Stop or slow the infusion and inform the provider
6.Prioritization & delegation
Answer: C · Right shoulder pain from the gas used during surgery
Why this is the answer
Gas used to inflate the abdomen irritates the diaphragm and causes referred shoulder pain, which settles in a day or two. Jaundice, fever with worsening pain and signs of shock suggest complications.
Answer
C · Right shoulder pain from the gas used during surgery
7.Clinical nursing
Answer: B · Attacks of symptoms, such as visual loss or numbness, that improve between relapses
Why this is the answer
MS causes demyelination in the brain and spinal cord. Many patients first have attacks such as optic neuritis or sensory symptoms, with partial or full recovery between relapses.
Answer
B · Attacks of symptoms, such as visual loss or numbness, that improve between relapses
8.Clinical nursing
Answer: A · The heart rate falls, blood pressure rises and urine output improves
Why this is the answer
After a fluid challenge, a falling heart rate, rising blood pressure, better capillary refill, improving consciousness and urine output suggest fluid responsiveness. New crackles or breathlessness suggest fluid overload.
Answer
A · The heart rate falls, blood pressure rises and urine output improves
9.Lab values & electrolytes
Answer: D · It binds potassium in the gut so it leaves in the stool
Why this is the answer
Potassium binders exchange potassium in the gut for another ion, so potassium is removed from the body in the stool. They act over hours, so they are not used alone for emergencies; calcium protects the heart, and insulin with glucose shifts potassium into cells quickly.Checked against:High potassium level · MedlinePlus (NIH) (2025)
Answer
D · It binds potassium in the gut so it leaves in the stool
10.Lab values & electrolytes
Answer: B · The creatinine was normal three days ago and has doubled since
Why this is the answer
A rapid rise from a normal baseline over days is the hallmark of acute kidney injury. Long-standing raised values, small kidneys and chronic anemia point to chronic kidney disease.Checked against:Acute Kidney Injury · StatPearls (NCBI Bookshelf) (2026)
Answer
B · The creatinine was normal three days ago and has doubled since
11.Pharmacology
Answer: A · The unbound (free) fraction
Why this is the answer
Only the free drug can diffuse into tissues, act on receptors and be metabolised or excreted. Protein-bound drug acts as a reservoir.
Answer
A · The unbound (free) fraction
12.Pharmacology
Answer: A · Fluoxetine and its active metabolite have very long half-lives
Why this is the answer
Norfluoxetine, the active metabolite of fluoxetine, stays in the body for weeks. A long washout is needed before an MAOI to avoid serotonin syndrome.
Answer
A · Fluoxetine and its active metabolite have very long half-lives
13.Med-surg: cardiovascular & respiratory
Answer: A · Raised above the level of the heart when resting
Why this is the answer
Elevating the legs above heart level reduces venous pressure and oedema. Compression therapy, walking and avoiding long periods of standing also help. By contrast, patients with arterial disease often find that lowering the legs eases pain.
Answer
A · Raised above the level of the heart when resting
14.Med-surg: cardiovascular & respiratory
Answer: C · A vasovagal reaction
Why this is the answer
Vasovagal reactions cause bradycardia, pallor, sweating and fainting, and resolve quickly when lying flat. Anaphylaxis usually causes tachycardia, airway or breathing problems and often skin changes, and does not settle on its own. If in doubt, treat as anaphylaxis.
Answer
C · A vasovagal reaction
15.Med-surg: neuro, endocrine & renal
Answer: B · Expressive (Broca's) aphasia
Why this is the answer
Expressive aphasia, from damage to Broca's area in the frontal lobe, causes non-fluent, effortful speech with relatively preserved understanding. Receptive aphasia causes fluent but meaningless speech and poor comprehension. Dysarthria is a motor speech problem with intact language.
Answer
B · Expressive (Broca's) aphasia
16.Med-surg: neuro, endocrine & renal
Answer: C · Use healthy sites and check glucose often, as less insulin may be needed
Why this is the answer
Lipohypertrophy causes poor and unpredictable absorption. When the patient switches to healthy tissue, more insulin is absorbed, so hypos can occur. Glucose is monitored closely, and doses may need to be reduced.
Answer
C · Use healthy sites and check glucose often, as less insulin may be needed
17.Med-surg: GI, perioperative & oncology
Answer: D · Constipation
Why this is the answer
Constipation, GI bleeding, infection, dehydration, low potassium and sedative drugs can trigger encephalopathy. Keeping the bowels open, for example with lactulose, reduces ammonia absorption.
Answer
D · Constipation
18.Med-surg: GI, perioperative & oncology
Answer: A · Hyponatraemia from hypotonic fluids
Why this is the answer
Once the glucose is metabolised, 5% glucose acts as free water. Surgical stress increases ADH, so sodium falls, which can cause cerebral oedema. The team reviews fluids and corrects sodium carefully.
Answer
A · Hyponatraemia from hypotonic fluids
19.Maternity & obstetric nursing
Answer: B · A multiple pregnancy or excess amniotic fluid
Why this is the answer
A fundal height larger than dates suggests a multiple pregnancy, polyhydramnios, a large fetus or wrong dates. Growth restriction, oligohydramnios and descent of the fetus make the measurement smaller.
Answer
B · A multiple pregnancy or excess amniotic fluid
20.Maternity & obstetric nursing
Answer: C · The baby has a higher risk of early sepsis
Why this is the answer
Maternal fever, prolonged rupture of membranes and intra-amniotic infection are risk factors for early-onset sepsis. Many protocols require observation of vital signs and feeding, and sometimes blood tests or antibiotics.
Answer
C · The baby has a higher risk of early sepsis
21.Pediatric nursing
Answer: A · Weigh the wet nappy and subtract the dry weight; 1 g is about 1 mL
Why this is the answer
Weighing nappies before and after use gives an accurate measure of urine output, as 1 g of urine is about 1 mL. This is important in sick infants to calculate output in mL/kg/hour.
Answer
A · Weigh the wet nappy and subtract the dry weight; 1 g is about 1 mL
22.Pediatric nursing
Answer: D · Drink more and add extra salt, because more salt is lost in sweat
Why this is the answer
Children with CF lose much more salt in sweat than other children and can become salt-depleted and dehydrated in heat or exercise. Extra fluids and salt are advised; exercise is encouraged because it helps airway clearance.
Answer
D · Drink more and add extra salt, because more salt is lost in sweat
23.Mental health nursing
Answer: D · Nausea, diarrhoea and a slow heart rate
Why this is the answer
Cholinesterase inhibitors increase cholinergic activity. Common effects include nausea, vomiting, diarrhoea and loss of appetite; bradycardia and fainting can also occur.
Answer
D · Nausea, diarrhoea and a slow heart rate
24.Mental health nursing
Answer: C · The combined anticholinergic effects of her medicines
Why this is the answer
Several drugs with anticholinergic effects add up, increasing the risk of delirium, constipation and urinary retention in older adults. A medicine review aims to reduce the total anticholinergic burden.
Answer
C · The combined anticholinergic effects of her medicines
25.Nursing math & unit conversions
Answer: 11:50
24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.
Convert the hour
11 AM → 11
Answer
11:50
Answer
11:50
26.Nursing math & unit conversions
Answer: N = 1
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.
Total volume
5 mL × 2 × 5 = 50 mL
Bottles
50/100 = 0.5 → N = 1
Answer
N = 1
27.Dosage calculations
Answer: V = 10 mL
Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.
Concentration
1:10 000 = 1 g/10000 mL = 0.1 mg/mL
Volume
V = 1/0.1 = 10 mL
Answer
V = 10 mL
US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.
28.Dosage calculations
Answer: V = 0.35 mL
Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.
Volume
V = 350/1000 = 0.35 mL
On the syringe
On this 1 mL syringe every small line is 0.01 mL.
Answer
V = 0.35 mL
29.IV infusion rates
Answer: R = 105 mL/h
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Original rate
1000/10 = 100 mL/h
New rate
R = 210/2 = 105 mL/h
Answer
R = 105 mL/h
Many hospitals allow such an adjustment up to 25% without a new order; check local policy.
30.IV infusion rates
Answer: Δ = 9.5 %
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Original rate
1000/12 = 83.33 mL/h
New rate
R = 730/8 = 91.25 mL/h
Percentage change
Δ = (91.25 − 83.33)/83.33·100% = 9.5%
Answer
Δ = 9.5%
Many hospitals allow such an adjustment up to 25% without a new order; check local policy.
31.Pediatric & critical-care dosing
Answer: D = 3 units/h
Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Concentration
250/250 = 1 units/mL
Units per hour
D = 3·1 = 3 units/h
Answer
D = 3 units/h
32.Pediatric & critical-care dosing
Answer: D = 5.1 mcg/kg/min
Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Concentration
500 000/250 = 2000 mcg/mL
Micrograms per minute
16·2000 = 32000 mcg/h
32000/60 = 533.3 mcg/min
Per kilogram
D = 533.3/105 = 5.079 ≈ 5.1 mcg/kg/min
Answer
D = 5.1 mcg/kg/min
33.IV fluids & fluid balance
Answer: U = 0.43 mL/kg/h
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total urine
150 + 300 = 450 mL
Per kilogram per hour
U = 450/(87·12) = 0.431 ≈ 0.43 mL/kg/h
Answer
U = 0.43 mL/kg/h
34.IV fluids & fluid balance
Answer: V = 670 mL
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Elapsed time
08:45 → 14:15 = 5.5 h
Volume infused
60·5.5 = 330 mL
Volume left
V = 1000 − 330 = 670 mL
Answer
V = 670 mL
35.Clinical assessment scores
Answer: B = 13
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: slightly limited → 3
moisture: constantly moist → 1
activity: chairfast → 2
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: potential problem → 2
Add
Braden total = 3 + 1 + 2 + 2 + 3 + 2 = 13
Answer
B = 13
36.Clinical assessment scores
Answer: high
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 21/min → 2
SpO₂ 95% → 1
on oxygen → 2
SBP 136 mmHg → 0
HR 40/min → 3
alert (A) → 0
T 38.1 °C → 1
Total and red scores
NEWS2 = 2 + 1 + 2 + 0 + 3 + 0 + 1 = 9
At least one parameter scores 3.
Risk group
high
Answer
high
A total of 5 or more calls for an urgent clinical response.
37.Arterial blood gas interpretation
Answer: uncompensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.56: alkalaemia (above 7.45)
PaCO₂ 28 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)
Compensation
uncompensated
Answer
uncompensated
38.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·10 + 8 = 23 → 21–25 mmHg
Compare
measured: 24 mmHg → appropriate compensation
Answer
appropriate compensation
39.ECG rhythm strip interpretation
Answer: QTc = 0.48 s
QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.
Measure
QT = 12 × 0.04 = 0.48 s
RR = 25 × 0.04 = 1.00 s
Fridericia’s formula
QTc = 0.48/∛1.00 = 0.48/1 = 0.48 s
Answer
QTc = 0.48 s
Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (480 ms)
40.ECG rhythm strip interpretation
Answer: ventricular rate = 60 bpm
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
Atrial rate
P–P = 19 small boxes = 0.76 s → 1500 ÷ 19 = 78.95 ≈ 79 per minute
Ventricular rate
6 QRS complexes in 6 s × 10 = 60 per minute
Answer
ventricular rate = 60 bpm
Answer
ventricular rate = 60 bpm
Second-degree type II: 4 P waves for every 3 QRS complexes, with a constant PR.
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.